Child-Pugh score

Gastroenterology and hepatology

Also known as: Child-Turcotte-Pugh score · Child-Pugh-Score · Child-Turcotte-Pugh-Klassifikation · Child-Pugh skoru · Child-Turcotte-Pugh sınıflaması · Child-Pugh score (Child-Turcotte-Pugh, severity of cirrhosis)

What it is for

Score of the severity of chronic liver disease, mainly cirrhosis, built from five findings. Each finding gives 1 to 3 points, so the total runs from 5 to 15 and is reported as class A, B or C.

Classification

CategoryDescription
Total bilirubin1 point below 2 mg/dL (below 34 µmol/L); 2 points 2–3 mg/dL (34–50 µmol/L); 3 points above 3 mg/dL (above 50 µmol/L)
Serum albumin1 point above 3.5 g/dL (above 35 g/L); 2 points 2.8–3.5 g/dL; 3 points below 2.8 g/dL
International normalised ratio (INR)1 point below 1.7; 2 points 1.7–2.3; 3 points above 2.3 (older form: prothrombin time prolonged by less than 4 s, 4–6 s, more than 6 s)
Ascites1 point none; 2 points slight (mild); 3 points moderate or more
Hepatic encephalopathy1 point none; 2 points grade 1–2 (or controlled with medication); 3 points grade 3–4 (or refractory)
Class A5–6 points
Class B7–9 points
Class C10–15 points
HistoryChild and Turcotte (1964) used bilirubin, albumin, ascites, encephalopathy and nutritional status; Pugh (1973) replaced nutritional status with prothrombin time and added points.

Source

Transection of the oesophagus for bleeding oesophageal varices

Br J Surg 1973;60:646–649 (Pugh RN et al.)

DOI: 10.1002/bjs.1800600817

PMID: 4541913

Edition
Child-Pugh (Pugh 1973 modification of Child-Turcotte 1964), with INR in place of prothrombin time in current use
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications